Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 2002, 10:02 PM EDT for Orleans County, Vermont. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2002, 10:02 PM EDT (02:02 UTC)
- Expired
- Jul 17, 2002, 11:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Orleans County, VT
The radar
The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:15 PM EDT | Hail 0.88 | Newport Center, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
980 WUUS51 KBTV 180202 SVRBTV VTC019-180300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1001 PM EDT WED JUL 17 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORLEANS COUNTY IN VERMONT * UNTIL 1100 PM EDT * AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF NEWPORT CENTER...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR COVENTRY...NEWPORT...ORLEANS...6 MILES SOUTHWEST OF DERBY CENTER AROUND 1010 PM EDT 7 MILES SOUTHWEST OF MORGAN CENTER AROUND 1020 PM EDT NEAR EAST CHARLESTON...WESTMORE AROUND 1030 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:10 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 17, 8:10 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 810 PM EDT WED JUL 17 2002 WFNT HUNG UP ACRS NE VT WITH COOLER STABLE AIR HANGING TOUGH IN THIS RGN. REST OF FA IN WM SECTOR WITH DWPTS U60S/L70S AND CAPES 500- 1000 J/KG...BUT AMS STGLY CAPPED WITH LAPS CIN 120-200 J/KG AND 200- 300 E OF CHMPLN VLY. SFC CDFNT STILL N OF YQB-YYB LN AND 18Z ETA INDCTG FROPA 06-12Z ACRS FA...AVN ABT 3 HRS SLOWER. TSTMS FIRING ALG AND AHD OF BNDRY ACRS QUEB. AS FNT CONTS TO PUSH SWD CAP WL ERODE BUT INSTABY FCST TO WKN RPDLY AFT 03Z. BEST CHC SVR WL BE THRU ABT 03Z IF CNVCTN N OF BDR CAN MOV INTO FA BY THEN. OTRW...FROPA TIMG DURG DECRG INSTABY SO SVR THREAT AFT MIDNGT DMNSHG. WL LWR POPS TO LKLY N ZNS AND CHC S VT AS NOT ANTICIPATING WDSPRD PCPN BUT WL KEEP ENHANCED WORDG PER 0- 6 KM SHEAR ARND 25 M/S WHICH IS SUFFICIENT FOR ORGANIZED CNVCTN. HVY RAFL WL RMN A THREAT GIVEN HI PW/S ARND 1.75. NO CHGS BYND FIRST PD. .BTV...NONE. KJC
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.